Knock Yourself Out!

Hugh Laurie

Don’t say I never told you so!

Last week we had yet another ‘mental health’ discussion on Irish TV which portrayed antidepressants as a cure-all for depression. The programme’s presenters stated that ‘it’s not a shameful thing anymore, to take antidepressants’. In fact it’s not actually a big deal to admit being on antidepressants because so many people of the ‘enlightened’ western world have a chemical defect, which only happy pills can fix; ah bless. In attempting to seem enlightened, one would be forgiven for believing that these Irish presenters were talking about the harmless Smartie. Not a mention of silly side effects for the dimwitted public either – much too complicated. Sure what’s informed consent between friends? My silly Tweet ‘for balance don’t you know’ went unanswered.

Coincidentally, last week I had the pleasure of reading ‘The Woman Who Stole My Life’ by Marian Keyes. There’s nothing quite as relaxing as a weekend with your face stuck into the latest Marian Keyes. I was a tad surprised though to read a somewhat flippant thread of prescription drugs running through the book, with the two main characters taking Xanax and antidepressants. I should point out that they had a great sex life, which in reality is highly unlikely when taking antidepressants. Ah well, sure it’s only fiction and they are only Smarties after all. No mention of the factual antidepressant induced PSSD (persistent post-SSRI sexual dysfunction) to dampen the spirits (or sexual desires) of Marian’s readers; and indeed who could blame her?

Knock yourself out –

While many will say ‘these drugs saved my life’, there are many others who sadly can no longer speak. For every one person these drugs have helped, how many have they killed? The dangers of these drugs are widely known. The effects of taking antidepressants can include: suicide ideation, homicide ideation, violence, mania, worsening depression, akathisia, abnormal bleeding, discontinuation syndrome (withdrawal), anxiety, agitation, panic attacks, insomnia, irritability, hostility, aggressiveness and impulsivity. Hyponatremia – signs include headache, difficulty concentrating, memory impairment, confusion, weakness, and unsteadiness, which may lead to falls. Signs and symptoms associated with more severe and/or acute cases have included hallucination, syncompe, seizure, coma, respiratory arrest, and death. Despite the large scale use in pregnancy, antidepressants can be harmful to unborn babies. The teratogenic effect is believed by some experts to double the rate of autism in children and increase the risk of lung, heart and bowel diseases. Tragically the latter is not an exhaustive list! Dr Urato of Tufts University, stated “Doctors are putting thousands of pregnant women and their unborn children at serious risk of harm by prescribing them anti-depressants.. amounting to a large scale human experiment”.

I’ve been banging this well-worn drum for over 5 years, ever since my son Shane died from an antidepressant induced death. So please, by all means, feel free to take as many prescription drugs as you please. Genuflect reverently to your friendly GP who’s ready to pen that prescription quicker than you can say ‘quick draw McGraw’ if the mood takes you. ‘Knock yourself out’ in the numerous pharmacies if you feel the need, but let me say one thing – Don’t ever say that I didn’t warn you. I’m not at all adverse to saying ‘I told you so’!

4 thoughts on “Knock Yourself Out!

  1. Thank you again for “banging the well-worn drum”. Someone needs to do it and you do it brilliantly. Appearing informed about “mental health” is where some ditsy Irish TV presenters excel. Lighthearted discussion trumps. Posturing stylishly is all. Truth and balance?
    Marian Keyes has frequently discussed her struggles with depression. I am surprised that she portrays characters taking Xanax and antidepressants as having a great sex life. But maybe some do!
    Why couldn’t one of them represent the darker side?

    Like

  2. Dear Leonie, your blog is like a breath of fresh air in an oxygen deprived world. I have followed your blog avidly, and yes I have a personal interest in the ‘informed consent’ debate.
    I am wondering why I have not received notifications from you since 22/11/14. I need to keep knowing you are there and that there is at least one other voice that reflects my own views.
    please post soon so I know you haven’t given up the unpopular stance of truth telling.
    Thank You. Emer.

    Like

    1. Thank you Emer and Sarah for your lovely comments – it’s nice to know I’m not taking to myself all the time. No, I haven’t given up, heaven forbid! I just decided, in my wisdom, to do a law degree. I started in 2010, while possibly/probably still suffering from the shock of Shane’s death – I can think of no other reasonable explanation. Anyway, I’m in the final stretch, finishing in April with a BA (Hons) in Law – sounds very grand doesn’t it? Shane would find it hilarious.

      So I’m keeping the head in the books at the moment and that’s the only reason I’m a bit quiet. I’ll be back to fighting form very soon. I really miss blogging, particularly as medical ‘misadventures’ are increasing every day and the suicide rate, despite the increasing prescription rate, is rising accordingly. I read Brian’s website to get my fix and know that once he’s there blogging away, people’s stories are being told. http://antidepaware.co.uk/news-and-comment/
      No doubt there will be a few stories which will distract me before April!!
      Thank’s again,
      Leonie

      Like

  3. Thanks for your persistence, Leonie.

    It makes me terribly sad to hear about your son, but I’m glad that you have decided to share your story with others. I’m just happy that the world is finally turning in a way that we talk about mental health and how to care for ourselves rather than just prescribing medication.

    I found your page after searching for withdrawal from citalopram, which I have been on for almost three years. I am officially med free as of one week ago, but suffering horrible side effects – crippling migraines, dizzyness, nausea, confusion – that make it hard to to do anything at all. Needless to say, my doctor did not prepare me for this at all, and tapered me off from 40 mg to 0 in a period of only three weeks. I had to practically beg him to let me off of them, which I wanted to do because the citalopram has made me so lethargic I couldn’t get out of bed in the morning, which was not a problem I had before taking it. I also was not able to think properly and was confused, weak and disoriented half the time, also not symptoms I had before going on citalopram. I also had to beg to be provided with CBT counseling, which I figured I would need in the wake of going off the drug, and has been very helpful, but it was like pulling teeth to get a prescription for counselling, whereas my doctor simply wanted to put me on a cocktail of uppers and other drugs.

    I only wish that doctors could realize the damaging effects of these drugs, and instead help people to deal with their depression through lifestyle changes – diet, walking, mediation, exercise. Personally, I think people struggling with depression should have access to 12 step programs, just like AA or NA, to work through their feelings in a safe and accepting place and work towards changing their lives in a way that can alleviate their depression, rather than just prescribing us drugs and leaving us to fend for ourselves.

    Thanks again for you blog and allowing me to have my little say!

    Best,
    Danielle (in Canada)

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s